Dealing with PMR

I find it extremely comforting to hear different symptoms and experiences that others are going through. Many of which doctors never tell about!! Does anyone else have thinning hair? And...One of my hardest thing to deal with is tightness in my chest and shortness of breath. Blurred vision if I read a lot. Sure would like to know if this is common.

13 Replies

  • I have all of the above:)... Yes thinning hair is from the prednisone. Mine did not grow at all and when it began to grow back in, it was curly for the first time in my 78 years. The tightness in the chest and shortness of breath I also experienced and I am sure it was from the orednisone but I had a heart trust that showed my left ventricle was not operating at full capacity and the doctor insisted it was my age. I don't agree. From my experience I would say that those side effects are pretty common.

  • My hair has gone curly too. It is very very dry and sticks straight out like a punk. If I just comb it, it is full of tugs. I have had it cut very short which has improved the punk look. I now just look like a hedgehog.

  • My hair has gone curly too! The only beneficial side-effect! A lot of people take a supplement called Biotin which seems to help with thinning hair. I am taking it and so far so good.

  • Great and thanks for the reassurance! I'm going to try the Biotin. It's so good to know it's not just me going through these experiences. Even though it's hard day to day I feel blessed by being able to hear from others on the same journey. This hair falling out and not growing has me discouraged. Then there's that feeling of being totally worn out. We had planned a 27 day cruise to the Baltics and Russia Aug 30 and I'm worried about stamina.

  • Hi Alison

    Firstly your thinning hair: - yes mine has receded (widows peek) and thinned on the crown. Dr's wont tell you that, these are the things we learn as we go along sadly amongst many other things and this wonderful website helps us not to feel too alone on this difficult journey.

    My husband and I were apart of a long planned business conference to Fiji in early June 2015.

    Prior to this, I had not been coping well with our winter with constant respiratory virus attacks, one after the other.

    Miraculously I climbed those stairs onto the plane, not too sure how I did it but I did.

    The temperatures of 26 to 28+ degrees - what a huge difference to my overall health.

    I thrived and felt I was back to my old self prior to my PMR diagnosis January 2015. I walked the beach daily and did a little gym work, wow.

    If I felt tired and some days I absolutely was, I just went to bed for as long as I needed.

    Of course have since gone down hill returning to the cold of winter here in NZ, but what I would like to say is "go" - it will be the best therapy money can buy and I am learning fast that I must live one day at a time as opposed to worrying about how I will cope tomorrow or next week - I am my worst enemy and critic at times, simply because I expect more from myself.

    I accept I have no control over this illness other than go with the flow and do the best I can with my limitations despite it.

    Good luck and abundant blessings to you:)

  • Hi Alison

    I have had all of these symptoms and more, I thought it would never get better but as you reduce the preds the symptoms gradually reduce.


  • Hi Alison

    I also have the blurred vision especially when l'm tired or if I ' ve been reading a lot. I hope it's the prednisolone and will improve as I reduce the dose. I seem to have so many different symptoms which come and go these days. Lifting anything slightly heavy including the hoover makes my muscles sore for a few days and my hair seems to grow faster than previously.

    Thank you Megams for what you said about living one day at a time and going with the flow of this illness. I find that really helpful.

  • I have thinning hair, which has been made worse by the steroids, but to be honest I would rather be bald than blind and so I will persevere. It has always been wavy, but is now trying to form very tight and unruly curls. It is long and I try to control it by tying it ack, but unfortunately it doesn't want to play.

    On the other hand the tightness of the chest and shortness of breath should be checked into sooner rather than later.

    I get the blurred vision as well, but I have discovered that if I use Aquadrops, which are available from my opticians and are preservative free, help to ease the blurring, which in my case has been caused by dry eyes. Within a few minutes of applying the drops my vision improves again

  • Allison12345: I'm sure that the Prednisone weakens the eye muscles and affects our vision. (I've been told that by my Rheumy.) I just keep going to doctors who prescribe eye glasses for new ones. The neuro-ophthalmologists who check the optic nerve aren't worried about whether or not I can see well!!!??? But remember if it's as if a greyish curtain has descended (or ascended or travelled in from either side of the eye--this is very, very serious and you need to go to the hospital immediately. Worry as well if you have trouble eating because your jaw hurts. Apparently the artery involved in this jaw pain is in the same area as the one which feeds the optic nerve. If you're not getting enough oxygenated blood to the jaw, then it becomes more likely that your optic nerve is in trouble as well. In GCA the hair often actually falls out around the temples! And Prednisone has a long list of side effects. However, I'd be careful about the shortness of breath and tightness in the chest. This might be yet a new and different problem. But sometimes with GCA there is a cough. I'm so sorry.

  • I would worry about the blurred vision more than anything else. Have you been tested for GCA? Blurred vision is one of the symptoms and you don't need all the symptoms to have it. Not trying to scare you, but doing nothing when you have a symptom of GCR and have already been diagnosed with PMR is not an option.

  • I hear you but yes, I've been tested. Was told it was more that my eye muscles are fatigued from PMR. I read voraciously and just need to spell myself.

  • I used to have blonde, usually greasy, thick hair, at 49 i now have hair that is thin, grey, fly away! (Literally) i can see it flying off when i use the hair dryer! Along with trouble stayig asleep for more than a couple of hours, thining skin and swollen ankles! & none of these are symptoms of pmr, just the drug that gives the most relief! Sods law isnt it?

  • Indeed it is ;-) That's exactly what my hair is doing - just flys away. Brush is full. My Rheumatologist gave me Trazodone for sleep. It works great. Feels so good to wake up and know I've actually slept most of the night. Good to commiserate and know we are not alone!

You may also like...